Pennsylvania, 2011

Damaging Wind and Lightning Strike in Pennsylvania, June 4, 2011

June 4, 2011 · NWS CTP · 2 events in 2 counties and zones

A severe thunderstorm complex moved south from western New York across north-central Pennsylvania during the early afternoon on 4 June 2011. The broken line of thunderstorms on the leading edge of the complex produced damaging winds in Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A severe thunderstorm complex moved south from western New York across north-central Pennsylvania during the early afternoon on 4 June 2011. The broken line of thunderstorms on the leading edge of the complex produced damaging winds in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 4, 10:01 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 4, 10:01 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EDT SAT JUN 4 2011

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL DIVE SOUTHEAST ACROSS THE REGION
LATE TODAY AND TONIGHT. A LINGERING TROUGH OF LOW PRESSURE WILL
REMAIN ACROSS EASTERN PENNSYLVANIA ON SUNDAY. A BLOCKING PATTERN
WILL LIKELY KEEP PENNSYLVANIA IN A DRY NW FLOW EARLY NEXT WEEK.
HOWEVER...THE BLOCK SHOULD BREAK DOWN DURING THE SECOND HALF OF
THE WEEK...ALLOWING AN UPPER RIDGE TO OVERSPREAD PA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY SUNSHINE QUICKLY DISAPPEARING BEHIND THICKENING ALTO CU/ALTO
STRATUS...AS WAA PATTERN DEVELOPS IN ADVANCE OF SHORTWAVE TRACKING
THRU THE GRT LKS. EARLIER CLOUD AND POP TRENDS IN GOOD SHAPE THIS
MORNING.

WATCHING NORTHWEST FLOW AND POTENTIAL FOR LARGE HAIL CLOSELY FOR
NORTHWEST PA AT THIS TIME...KCCX RADAR IS INDICATES 64 DBZ TO 34K
FEET AT THIS TIME ON THE NORTH CENTRAL LAKE ERIE SHORELINE. STRONG
MOISTURE FLUX WITH MID 50S TO AROUND 60F DEWPOINTS FROM THE
SOUTHWEST WILL MAINTAIN THE MCS AS IT TRACKS ESEWD INTO NORTHWEST
AND NORTH CENTRAL PA THIS AFTERNOON. ELEVATED NATURE OF CONVECTION
INDICATES LARGE HAIL VS. WIND GUSTS AS THE MAIN SEVERE WEATHER
THREAT. BEST STORM PROPOGATION OVER FAR WESTERN PA FAVORS WESTERN
THIRD OF PA FOR SEVERE HAIL THREAT.

CLOUD COVER AND POSSIBLE SHRA WILL HOLD TEMPS DOWN ACROSS EASTERN
PA...WHERE THE HIGHER TERRAIN OF THE POCONOS MAY STRUGGLE TO
REACH 70F. FURTHER WEST...PARTIAL SUNSHINE AND APPROACH OF WARM FRONT
WILL RESULT IN A CHANCE OF LATE DAY TSRA ACROSS THE NW MTNS. WARREN
CO STANDS THE BEST CHC TO BREAK INTO WARM SECTOR AHEAD OF SEWRD
TRACKING SFC LOW. SREF CAPES NR 1500 J/KG...COMBINED WITH DEEP LYR
SHEAR SUPPORTS A SLIGHT CHC OF SVR WX LATE TODAY UP THERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
HAVE PLACED GREATEST CHC OF SHRA/TSRA ACROSS THE W MTNS THIS
EVENING IN ASSOC WITH PASSAGE OF LOW LVL JET AND BEST LL MOIST
FLUX. DIMINISHING CHC OF THUNDER EXPECTED DEEPER INTO THE STABLE
AIR ACROSS EASTERN PA. ENS MEAN QPF TONIGHT RANGES FROM 0.2
INCHES OVR THE NW MTNS...TO A COUPLE HUNDREDTHS OVR THE SE. CLOUD
COVER AND SURGE OF HIGHER DWPTS WILL RESULT IN A MUCH WARMER TEMPS
THAN THOSE OF RECENT NIGHTS...WITH LOWS MOSTLY IN THE M/U50S.

TRIPLE PT LOW PASSES SOUTH OF PA EARLY SUNDAY. HOWEVER...OCCLUSION
WILL STALL OVER EASTERN PA...AS ASSOC SHORTWAVE LIFTS NE INTO
QUEBEC. THE RESULT WILL BE A DRIER NW FLOW ACROSS WESTERN
PA...WHILE SCT PM CONVECTION IS POSSIBLE IN VICINITY OF SFC TROUGH
IN THE EAST. SREF DATA INDICATES MODEST CAPES DEVELOP OVR THE
EAST...ENOUGH TO SPARK SCT PM TSRA. MOST SUNSHINE WILL BE IN THE
WESTERN ZONES...WHICH SHOULD MITIGATE THE NORMAL WEST/EAST TEMP
GRADIENT...WITH MAX TEMPS EVERYWHERE IN THE U70S/L80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A PERIOD OF DRY/SEASONABLE WX APPEARS LIKELY EARLY NEXT WEEK...AS
ALL MED RANGE GUIDANCE TRACK CANADIAN HIGH PRESSURE SE ACROSS OUR
REGION. FAIRLY GOOD CONSENSUS AMONG MDL GUIDANCE THAT UPPER LVL
BLOCKING PATTERN OVR THE ATLANTIC BREAKS DOWN BY MID
WEEK...ALLOWING RIDGE TO OVERSPREAD PA. THUS...HAVE RAISED
TEMPS...WHICH SHOULD PEAK AHEAD OF AN APPROACHING COLD FRONT ON
THURSDAY. GEFS 850 TEMPS NR 20C INDICATE HIGHS IN THE L90S
POSSIBLE IN THE VALLEYS THURS AFTN. MDL SPREAD BECOMES MORE
SIGNIFICANT BY LATE IN THE WEEK...AFFECTING TIMING AND STRENGTH OF
COLD FRONT. HOWEVER...CONSENSUS SEEMS TO INDICATE FRONT WILL CLEAR
THE AREA ON FRIDAY...BRINGING COOLER/DRIER WX.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS PREVAIL ACROSS THE REGION THIS MORNING. REMNANTS OF
OVERNIGHT CONVECTIVE COMPLEX DIVING SOUTHWARD THIS MORNING FROM
ONTARIO. THIS WILL WEAKEN...BUT CONTINUE TO RIDE SOUTHEAST ALONG
THE BEST AREA OF DEVELOPING WARM ADVECTION.

THIS WAVE ON INCREASED SHOWER ACTIVITY WILL DROP INTO NORTHEAST PA
THIS AFTERNOON. THEN SCATTERED SHOWERS AND POSSIBLE TSRA WILL
CONTINUE INTO THE EVENING UNTIL A WEAK COLD FRONT CROSSES THE
STATE. EXPECT HIGHER LOW LEVEL MOISTURE TO WORK INTO WESTERN AND
NORTHWESTERN AREAS OVERNIGHT WITH THE PASSAGE OF THE FRONT...AND
INTRODUCE LOWER CIGS AND VSBYS (MVFR...WITH SOME LOCAL IFR
ESPECIALLY IN THE KJST AREA).

FRONT MAY AGAIN ACT AS A FOCUS FOR SHRA AND TSRA SUNDAY...
ESPECIALLY OVER EASTERN AREAS.

OUTLOOK...
MON-WED...MAINLY VFR WITH WEAK HIGH PRESSURE OVER THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/GARTNER
AVIATION...JUNG
Hazardous weather outlook, Jun 4, 8:34 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 AM EDT SAT JUN 4 2011

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051345-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
934 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-051345-
WARREN-
934 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES
TODAY...PRODUCING SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST
PENNSYLVANIA LATE TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF
THE THUNDERSTORMS LATE THIS AFTERNOON OR EVENING COULD PRODUCE
DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 4, 11:14 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT SAT JUN 4 2011

PAZ004>006-010-041700-
ELK PA-MCKEAN PA-POTTER PA-WARREN PA-
1214 PM EDT SAT JUN 4 2011

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...NORTHWESTERN ELK...
NORTHWESTERN POTTER AND WARREN COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN...
POTTER AND WARREN COUNTIES AT 1213 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING SOUTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 446.

LAT...LON 4201 7801 4200 7797 4188 7784 4155 7896
      4162 7897 4162 7946 4176 7963 4200 7961

FORECASTER: KREKELER

The radar

The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 4, 11:51 AM EST
Where
Warren County, 0.86 mi SE of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.840, -79.140

Thunderstorm winds estimated near 60 mph knocked down trees in Warren.

Lightning, York

When
June 4, 9:20 PM EST
Where
York County, 1.18 mi NNW of Davidsburg
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
County Official
Coordinates
39.995, -76.912

A 28 year-old female was struck by lightning at 3901 Schoolhouse Road in Dover Township. She was conscious and transported to a nearby hospital as a precaution. A trailer was struck by lightning causing a fire at 1445 Graceton Road in Peach Bottom Township. The trailer sustained smoke damages but the residents were not displaced.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296754, 297029.